Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 48, NWS Jackson, KY

April 19, 1998Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 19, 1998, 12:30 AM EDT for Rockcastle County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1998, 12:30 AM EDT (04:30 UTC)
Expired
Apr 19, 1998, 5:35 AM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Rockcastle County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 190429
FFWJKL
KYC025-063-071-109-115-119-129-133-153-159-175-189-195-199-203-
231-237-190920-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1230 AM EDT SUN APR 19 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY
  ELLIOTT COUNTY IN EASTERN KENTUCKY
  FLOYD COUNTY IN SOUTHEASTERN KENTUCKY
  JACKSON COUNTY IN SOUTHEASTERN KENTUCKY
  JOHNSON COUNTY IN EASTERN KENTUCKY
  KNOTT COUNTY IN SOUTHEASTERN KENTUCKY
  LEE COUNTY IN SOUTHEASTERN KENTUCKY
  LETCHER COUNTY IN SOUTHEASTERN KENTUCKY
  MAGOFFIN COUNTY IN SOUTHEASTERN KENTUCKY
  MARTIN COUNTY IN EASTERN KENTUCKY
  MORGAN COUNTY IN SOUTHEASTERN KENTUCKY
  OWSLEY COUNTY IN EASTERN KENTUCKY
  PIKE COUNTY IN SOUTHEASTERN KENTUCKY
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY
  WOLFE COUNTY IN SOUTHEASTERN KENTUCKY
  
* UNTIL 535 AM EDT (435 AM CDT)

* AT 1220 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAIN OCCURRING
  ACROSS MOST OF EASTERN KENTUCKY. MOVEMENT WAS NORTHEAST AT 35 TO 40
  MPH. RAIN WILL CONTINUE ACROSS EASTERN KENTUCKY THROUGH 600 AM IF
  NOT LONGER.

  ADDITIONAL RAINFALL AMOUNTS THROUGH NOON SUNDAY WILL LIKLEY RANGE
  FROM 1 TO 2 INCHES ACROSS MOST AREAS. THIS WILL LEAD TO ELEVATED
  STREAM LEVELS...OVERFLOWING DITCHES...AND POSSIBLY TO WATER COVERED
  ROADWAYS ALONG WITH MUD AND ROCK SLIDES. EVENTUALLY...THE SMALLER
  STREAMS WILL DRAIN INTO THE LARGER STREAMS AND MAIN STEMS OF AREA
  RIVERS....LEADING TO ADDITIONAL RISES ON ALREADY ELEVATED RIVERS
  AND GENERAL RIVER FLOODING.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! NEVER TRY TO
  CROSS A FLOODED AREA ON FOOT ON IN AN AUTOMOBILE.

INGRAM


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 11:20 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 18, 11:20 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1120 PM EDT SAT APR 18 1998

01Z SFC ANALYSIS SHOWS INVERTED TROUGH POINTING NORTHEAST INTO EASTERN
KENTUCKY THE ACTUAL SURFACE LOW IS STILL ATTEMPTING TO DEVELOP OVER
THE DEEP SOUTH. A WARM FRONT HAS FORMED IN THE AREA IS LOCATED FROM
EASTERN SOUTH CAROLINA TO CENTRAL ALABAMA. OVERRUNNING RAINS AND
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT. FLOODING
PROBLEMS CONTINUE AND ARE INCREASING WITH THE NEW RAINFALL. MOST
RIVERS ARE NOW FORECAST TO CREST AGAIN ABOVE FLOOD STAGE ON SUNDAY AND
MONDAY. IN THE SHORT TERM...MUCH OF THE SOUTHEAST PORTIONS OF OUR CWA
IS UNDER A FLASH FLOOD WARNING THROUGH 5 AM. AT MOST PLACES
TEMPERATURES ARE IN THE UPPER 40S...BUT 55 DEGREES IN MIDDLESBORO WILL
BE ADJUSTING ACCORDINGLY. AMENDED ZONES OUT SHORTLY FOR EASTERN
KENTUCKY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  47/63/40/65  ++00
LOZ  49/61/39/66  +900

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:58 PM EDTFlash Flood WarningJKLLaurel, McCreary, Whitley6 hr
Apr 18, 10:58 PM EDTFlash Flood WarningJKLBell, Harlan, Leslie, Perry6 hr
Apr 18, 10:58 PM EDTFlash Flood WarningJKLClay, Knox6 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLPulaski, Wayne5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLKnott, Letcher, Pike5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Morgan, Wolfe5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLJackson, Lee, Owsley5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLElliott5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLMartin5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Whitley5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLBreathitt, Knott, Lee, Magoffin, Owsley, Perry and 1 more5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLLaurel, McCreary5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLLetcher5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLElliott, Morgan5 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLLaurel, McCreary, Whitley6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLBreathitt, Knott, Magoffin6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLOwsley, Perry6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLLetcher6 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.